Alert archive / Texas / Tornado Warnings in 2010
Tornado Warning 38, NWS Shreveport, LA
NWS Shreveport, LA issued this tornado warning at May 20, 2010, 1:28 PM CDT for 4 counties in Texas. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2010, 1:28 PM CDT (18:28 UTC)
- Expired
- May 20, 2010, 2:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
Counties Camp County, TX, Franklin County, TX, Upshur County, TX, Wood County, TX
The radar
The Shreveport radar (KSHV), 129 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 1:45 PM CDT | TSTM WND DMG | 5 Sw Pittsburg, TX | TREES DOWN IN SOUTHWESTERN PART OF THE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 10:28 AM CDT | Severe Thunderstorm Watch | SPC | 12 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 6.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2117 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 572 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 11.9
The text
As transmitted, in the capitals the NWS used until 2016.
672
WFUS54 KSHV 201828
TORSHV
TXC063-159-459-499-201900-
/O.NEW.KSHV.TO.W.0038.100520T1828Z-100520T1900Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
128 PM CDT THU MAY 20 2010
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
* TORNADO WARNING FOR...
CAMP COUNTY IN NORTHEAST TEXAS...
THIS INCLUDES THE CITIES OF...PITTSBURG...LEESBURG...
SOUTHEASTERN FRANKLIN COUNTY IN NORTHEAST TEXAS...
NORTHWESTERN UPSHUR COUNTY IN NORTHEAST TEXAS...
NORTHEASTERN WOOD COUNTY IN NORTHEAST TEXAS...
* UNTIL 200 PM CDT
* AT 124 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
SCROGGINS...OR NEAR WINNSBORO...MOVING EAST AT 20 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
NEWSOME...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
GOLFBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
&&
LAT...LON 3307 9522 3307 9513 3304 9513 3306 9507
3305 9491 3302 9487 3289 9484 3279 9494
3290 9530
TIME...MOT...LOC 1828Z 283DEG 17KT 3296 9520
$$
031 follow-up statement
747
WWUS54 KSHV 201842
SVSSHV
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
142 PM CDT THU MAY 20 2010
TXC063-159-459-499-201900-
/O.CON.KSHV.TO.W.0038.000000T0000Z-100520T1900Z/
FRANKLIN TX-CAMP TX-WOOD TX-UPSHUR TX-
142 PM CDT THU MAY 20 2010
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 200 PM CDT FOR UPSHUR...
WOOD...CAMP AND FRANKLIN COUNTIES...
AT 139 PM CDT...USING DOPPLER RADAR...NATIONAL WEATHER SERVICE
METEOROLOGISTS CONTINUED TO DETECT A TORNADO. THIS TORNADO WAS
LOCATED NEAR NEWSOME...OR NEAR LEESBURG...MOVING EAST AT 20 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROCKY
MOUND...PITTSBURG...MIDWAY...LAFAYETTE AND BETTIE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WARNING MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE
STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO
DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...
MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM
WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.
&&
LAT...LON 3307 9522 3307 9513 3304 9513 3306 9507
3305 9491 3302 9487 3289 9484 3279 9494
3290 9530
TIME...MOT...LOC 1842Z 283DEG 17KT 3295 9512
$$
03What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at May 20, 1:02 PM CDT, 26 minutes earlier.
Area forecast discussion, May 20, 1:02 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SHREVEPORT LA 102 PM CDT THU MAY 20 2010 .DISCUSSION... A QUICK UPDATE HAS BEEN COMPLETED IN ORDER TO EXPAND THE SEVERE THUNDERSTORM WATCH INTO FRANKLIN...TITUS...AND MORRIS COUNTIES. TEXT PRODUCTS HAVE BEEN ISSUED. NO OTHER SIGNIFICANT CHANGES HAVE BEEN MADE AT THIS TIME. /21/ && .PREV DISCUSSION... /ISSUED 1028 AM CDT THU MAY 20 2010/ ..A FORECAST UPDATE WILL BE COMING... ..SEVERE STORMS REMAIN POSSIBLE THIS AFTERNOON... DISCUSSION... A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS CONTINUES TO MOVE SOUTHEAST ACROSS THE REGION THIS MORNING AS AN INITIAL SHORTWAVE TROUGH EJECTS TOWARD THE MID-MISSISSIPPI VALLEY. LATEST SURFACE ANALYSIS HAS THE COLD FRONT NEAR A LAKE BRIDGEPORT TEXAS TO A SURFACE LOW NEAR FAYETTEVILLE ARKANSAS. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP BY THIS AFTERNOON AS ANOTHER SHORTWAVE TROUGH/JET STREAK MOVES INTO THE REGION. THE NEXT ROUND OF CONVECTION SHOULD DEVELOP ALONG THE OUTFLOW BOUNDARY FROM CONVECTION THIS MORNING. MODIFYING THE SOUNDING BASED ON FORECAST HIGH TEMPERATURES AND SOME DAYTIME MIXING RESULTS IN SURFACE-BASED CAPE VALUES IN EXCESS OF 4000 JOULES/KG WITH AMPLE LOW-LEVEL WIND SHEAR. STORMS SHOULD INITIALLY FIRE ACROSS SOUTH-CENTRAL ARKANSAS/NORTHEAST LOUISIANA AROUND NOON...THEN DEVELOP SOUTHWEST INTO NORTHWEST LOUISIANA. CONVECTIVE DEVELOPMENT OF STRONG/SEVERE STORMS ACROSS EAST TEXAS MAY WAIT UNTIL MID-AFTERNOON /GIVE OR TAKE/ DUE TO A GREAT DEAL OF ONGOING CONVECTION. I GENERALLY AGREE WITH SPC'S THOUGHTS...AND WILL INCORPORATE THE NEW SEVERE THUNDERSTORM WATCH INTO THE MORNING UPDATE. STAY TUNED. OUTSIDE OF REMOVING SEVERE THUNDERSTORM WATCH 193 AND INCLUDING SEVERE THUNDERSTORM WATCH 194...I HAVE MADE NOTICEABLE CHANGES TO THE TEMPERATURE AND PRECIPITATION PROBABILITY GRIDS BASED UPON OBSERVED TRENDS. PRECIPITATION PROBABILITIES MAY SEEM A TAD ON THE HIGH SIDE INITIALLY...BUT WILL BE TWEAKED AS THE EVENT UNFOLDS. UPDATED NUMBERS ARE PROVIDED BELOW FOR YOUR PERUSAL. ISC GRIDS HAVE BEEN SENT AND SHOULD BE POSTED TO THE INTERNET. AN UPDATED SUITE OF PRODUCTS WILL BE ISSUED SHORTLY. /21/ AVIATION... AREA OF SIGNIFICANT WEATHER WILL CONTINUE OVER E OK W AR NE TX AND N LA THRU THIS AFTERNOON AND EARLY EVENING. VFR NOT RECOMMENDED THAT AREA UNTIL CONDITIONS IMPROVE ON FRIDAY. SHOWERS AND THUNDERSTORMS WERE ONGOING THIS MORNING ALONG THE BOUNDARY OVER OKLAHOMA AND ARKANSAS AND CONTINUED TO DRIFT AND BUILD SOUTH INTO THE NORTHERN FRINGES OF THE FOUR STATE REGION NORTHWEST OF THE INTERSTATE 30 CORRIDOR. IN THE WARM SECTOR ACROSS THE FOUR STATE REGION...SOUTHERLY WINDS ON THE SURFACE ALONG WITH STRONG WINDS ABOVE THE SURFACE...IN THE BOUNDARY LAYER GREATER THAN 35 TO 4O KNOTS...WERE PULLING GULF MOISTURE NORTHWARD...RESULTING IN MVFR CEILINGS AROUND 15 HND TO 25 HND FEET. EXPECT SHOWERS AND THUNDERSTORMS IN TAFS THROUGHOUT THE DAY IN EITHER VCTS GROUPS OR AS A TEMPO WHEN CONDITIONS LOOK FAVORABLE FOR THEIR DEVELOPMENT. RAIN CHANCES WILL BE HIGHER FOR THE INTERSTATE 30 CORRIDOR FOR TODAY...TAPERING OFF SLIGHTLY TO NEAR THE INTERSTATE 20 CORRIDOR...WITH THE LOWER CHANCES ACROSS DEEP EAST TEXAS INTO LOWER PARTS OF NORTHWEST AND NORTH CENTRAL LOUISIANA. DURING THE NIGHT THE CHANCES OF RAIN DECREASE OVER THE FAR NORTH WHILE BECOMING HIGHER ALONG AND NEAR THE INTERSTATE 20 CORRIDOR AND THEN ON TO THE SOUTH AFTER 20/07Z TO 20/12Z. SURFACE WINDS WILL BE SOUTHERLY 10 TO 20 KNOTS WITH HIGHER GUSTS TO 25 KNOTS OVER EAST TEXAS AND NORTHWEST LOUISIANA AND PARTS OF SOUTHWEST ARKANSAS TODAY AND 10 TO 15 KNOTS WITH GUSTS TO 20 KNOTS OVER SOUTH CENTRAL ARKANSAS AND NORTH CENTRAL LOUISIANA. WINDS WILL BE HIGHER IN AND NEAR THE THUNDERSTORMS THAT DEVELOP. THE WINDS WILL BECOME MORE VARIABLE AND NORTHERLY DURING THE OVERNIGHT HOURS IN WAKE OF A BOUNDARY BEHIND THUNDERSTORMS. /01/ && .PRELIMINARY POINT TEMPS/POPS... SHV 89 71 91 70 92 / 70 40 10 0 10 MLU 89 70 90 68 92 / 70 40 20 10 10 DEQ 83 64 89 64 90 / 100 30 0 0 0 TXK 87 66 89 66 91 / 90 40 10 0 0 ELD 88 68 88 65 90 / 80 40 20 0 0 TYR 87 70 91 70 90 / 70 30 0 0 10 GGG 88 70 92 69 91 / 70 30 0 0 10 LFK 89 72 92 70 91 / 60 20 10 10 10 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && D. BUTTS
Hazardous weather outlook, May 20, 11:15 AM CDT, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1115 AM CDT THU MAY 20 2010 ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108-109-111-112- 211100- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-MORRIS- CASS- 1115 AM CDT THU MAY 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT... ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON NORTH OF A YANTIS TEXAS TO MARION LOUISIANA LINE. THE MAIN SEVERE WEATHER RISKS WILL BE DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR AND HAIL GREATER THAN 1 INCH IN DIAMETER. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. DISCUSSION...THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHEAST TEXAS AND SOUTH ARKANSAS INTO THE EARLY AFTERNOON AS UPPER LEVEL DISTURBANCES MOVE ACROSS THE REGION. GIVEN THE AMOUNT OF AVAILABLE INSTABILITY AND MOISTURE...SOME OF THE STORMS COULD BECOME SEVERE. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ACROSS THE REGION...ESPECIALLY IF STORMS REPEATEDLY MOVE ACROSS THE SAME AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY BE NEEDED THROUGH AT LEAST MID AFTERNOON. LAZ001>006-010>014-017>022-TXZ110-124>126-136>138-149>153-165>167- 211100- CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO- RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN- GRANT-CALDWELL-LA SALLE-CAMP-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1115 AM CDT THU MAY 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT... SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ALONG AND SOUTH OF A YANTIS TEXAS TO MARION LOUISIANA LINE. THE MAIN SEVERE WEATHER RISKS WILL BE HAIL GREATER THAN 1 INCH IN DIAMETER...AND DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR. ISOLATED TORNADOES AND LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. DISCUSSION...THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A BOUNDARY LEFT OVER FROM EARLY MORNING STORMS IN ARKANSAS. GIVEN COLD TEMPERATURES ALOFT...A MOIST AIRMASS...AND A VERY UNSTABLE AIRMASS...SOME OF THE THUNDERSTORMS WILL LIKELY BECOME SEVERE. THE TORNADO POTENTIAL WILL BE ON THE LOW SIDE...UNLESS THE STORMS INTERSECT ALONG PRE EXISTING BOUNDARIES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL WILL BE NEEDED THIS AFTERNOON AND EVENING. D. BUTTS
In the hours before
Special weather statement, May 20, 10:22 AM CDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1022 AM CDT THU MAY 20 2010
ARZ050-051-059-060-070-OKZ077-TXZ097-201600-
BOWIE-HEMPSTEAD-HOWARD-LITTLE RIVER-MCCURTAIN-MILLER-SEVIER-
1022 AM CDT THU MAY 20 2010
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1100 AM CDT...FOR THE FOLLOWING
COUNTIES...
IN SOUTHWEST ARKANSAS...
LITTLE RIVER...HEMPSTEAD...SEVIER...HOWARD AND MILLER...
IN SOUTHEAST OKLAHOMA...
MCCURTAIN...
IN NORTHEAST TEXAS...
BOWIE...
INCLUDING THE FOLLOWING LOCATIONS...
ALLEENE...ARKINDA...ASHDOWN...BEN LOMOND...FOREMAN...
MANDEVILLE...MINERAL SPRINGS...OGDEN...RICHMOND...SARATOGA...
TEXARKANA...TOLLETTE...WILTON...WINTHROP...HOOKS AND NEW
BOSTON...
AT 1016 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF FOREMAN...MOVING
EAST AT 35 MPH.
WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. HEAVY RAINFALL
WILL ALSO OCCUR AS THE STORM MOVES OVERHEAD.
03Special weather statement, May 20, 1:01 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
101 PM CDT THU MAY 20 2010
TXZ108>111-124-125-201845-
CAMP-FRANKLIN-MORRIS-TITUS-UPSHUR-WOOD-
101 PM CDT THU MAY 20 2010
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 145 PM CDT...FOR THE FOLLOWING
COUNTIES...
IN NORTHEAST TEXAS...
TITUS...FRANKLIN...MORRIS...CAMP...WOOD AND UPSHUR...
INCLUDING THE FOLLOWING LOCATIONS...
CASON...COOKVILLE...HAGANSPORT...LEESBURG...MOUNT PLEASANT...
MOUNT VERNON...NEWSOME...PITTSBURG...PURLEY...SCROGGINS...
WILKERSON AND WINNSBORO...
AT 1254 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR MOUNT VERNON...OR 13 MILES SOUTH
OF HAGANSPORT...MOVING EAST AT 30 MPH.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
03The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 10:42 AM CDT | Severe Thunderstorm Warning | SHV | Bowie | 30 min |
| May 20, 1:14 PM CDT | Severe Thunderstorm Warning | SHV | Camp, Franklin, Morris, Titus, Upshur, Wood | 61 min |
| May 20, 2:03 PM CDT | Severe Thunderstorm Warning | SHV | Camp, Cass, Gregg, Harrison, Marion, Morris and 1 more | 57 min |
| May 20, 2:57 PM CDT | Severe Thunderstorm Warning | SHV | Cass, Harrison, Marion, Panola | 48 min |
| May 20, 3:43 PM CDT | Severe Thunderstorm Warning | SHV | Panola | 47 min |
Nearby
Tornado Warnings in Texas, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.